Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 5, NWS Melbourne, FL

March 7, 1996Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 7, 1996, 9:20 PM EST for Orange County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 1996, 9:20 PM EST (02:20 UTC)
Expired
Mar 7, 1996, 10:15 PM EST
In force
55 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Orange County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 2.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 1996-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 1996-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 080221 RRA
SVRMLB
FLC095-080315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
920 PM EST THU MAR 7 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...ORANGE COUNTY
 
AT 920 PM...MELBOURNE DOPPLER RADAR DETECTED A SHORT LINE OF SEVERE
THUNDERSTORMS ABOUT TO ENTER ORANGE COUNTY FROM APOPKA TO THE DISNEY
COMPLEX. THE THUNDERSTORMS WERE MOVING EAST AT 35 MPH AND WILL REACH
DOWNTOWN ORLANDO SHORTLY AFTER 930 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.
 
CRISTALDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 8:37 PM EST, 43 minutes earlier.

Area forecast discussion, Mar 7, 8:37 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
830 PM EST THU MAR 7 1996

MAJOR 88-D HEADACHE TO DEAL WITH ATTM. DIAL-IN TO KTBW LOOP SHOWS
LEADING EDGE OF RW/TRW ALONG PRE-FRONTAL TROF CONTINUING TO SAG SE &
JUST NOW ENTERING MLB CWA. FRONT HANGING BACK AROUND JAX-GNV-CTY
LINE. FRONT WILL BEGIN TO RIP SOUTHEAST OVERNIGHT AS COASTAL LOW
WINDS UP. THUS...TIMING OF RAIN/STORMS IN CURRENT PACKAGE LOOKS GOOD.
WE MAY WANT TO WORD WINDS BECOMING NW "AFT MIDNITE" IN OUR
SOUTHERNMOST ZONES. OTHERWISE...STRONG CAA FRO FRI/EARLY SAT. THREAT
OF COLD TEMPS (POCKETS NEAR FRZ?) FOR XTRM NORTHERN CWA NEXT COUPLE
OF NIGHTS.

CRISTALDI

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.